Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

May 16, 2021Logan County, Wallace County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this special weather statement at May 16, 2021, 9:49 PM CDT for Logan County, Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 9:49 PM CDT (02:49 UTC)
Expired
May 16, 2021, 11:00 PM CDT
In force
71 min
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Logan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WWUS83 KGLD 170249
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
849 PM MDT Sun May 16 2021
 
COZ091-092-KSZ027-028-041-042-170400-
Kit Carson County CO-Cheyenne County CO-Wichita KS-Wallace KS-
Greeley KS-Logan KS-
849 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND SOUTHERN KIT CARSON
COUNTIES IN EAST CENTRAL COLORADO...NORTHERN WICHITA...WALLACE...
LOGAN AND NORTHERN GREELEY COUNTIES IN WEST CENTRAL KANSAS UNTIL 1000
PM MDT/1100 PM CDT/...

At 849 PM MDT/949 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northeast of Boyero
to 11 miles south of Oakley. These storms were nearly stationary.

Penny size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Oakley, Cheyenne Wells, Sharon Springs, Weskan, Kit Carson, Winona
and Monument.

This includes Highway 385 between mile markers 136 and 174.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3911 10316 3913 10084 3870 10082 3870 10113
      3859 10113 3858 10205 3862 10205 3861 10317
TIME...MOT...LOC 0249Z 150DEG 2KT 3904 10316 3896 10084 

$$

JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 16, 6:37 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 16, 6:37 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
537 PM MDT Sun May 16 2021

.SHORT TERM...(This evening through Monday night)
Issued at 330 PM MDT Sun May 16 2021

Overview: Modest southwest flow aloft (today) will back to the
SSW-S on Monday.. as an upper level low (presently situated invof
Las Vegas, NV) progresses eastward to the 4-Corners/Desert
Southwest.

Today-Tonight: Challenging convective forecast. In a muttled
synoptic regime.. characterized by weak low/mid-tropospheric
(SFC-H5) flow.. the evolution of the low-level (SFC-H85) pattern
and majority of forcing (i.e. not directly assoc/w convection)
will, once again, largely be dictated by mesoscale features.

Per 20Z visible satellite imagery and regional surface
observations.. a weak, ill-defined surface low was present over
portions of eastern CO and northwest KS. This feature appears to
be centered invof Lamar, CO.. extending northeast toward
Burlington and Goodland. Considerable low overcast (areas of fog,
even) persist on the northwest periphery of this feature.. along
the Colorado Front Range and portions of the Palmer Divide.
Additionally, a WNW-ESE oriented convergence zone (extending from
St. Francis-->Hill City-->Russell-->Salina) was evident in
visible satellite imagery (as a narrow corridor of agitated Cu),
along which isolated convection has recently developed near
Russell/Salina. Mesoanalysis data indicates moderate instability
(1500-2500 J/kg mlcape) is present over the majority of the area,
strongest invof Tribune-Syracuse-Johnson, though deep-layer shear
remains on the marginal end of the spectrum (20-30 kt). Simulated
reflectivity forecasts via the HRRR and NAM NEST suggest that
convection currently developing along the Raton Mesa and portions
of the Colorado Front Range (south of Denver) will gradually
increase in coverage/intensity late this afternoon.. eventually
merging into a cluster that progresses slowly E-ENE across the
CO/KS border this evening.. perhaps stalling over northwest KS
tonight. Organization will largely be multicellular in nature..
with marginally severe hail and wind gusts up to 65 mph the
primary hazards.. transitioning to locally heavy rain and flash
flooding as activity coalesces and grows upscale into a cluster
(or clusters) after sunset. A Flash Flood Watch remains in effect
for Wallace, Greeley, Wichita, Logan and Gove counties, where
1-6" of rain fell late yesterday evening/night.. and additional
heavy rain may rapidly lead to flash flooding.

Mon-Mon night: Flow aloft will gradually back to the SSW-S in
this period, as the deamplifying upper low progresses eastward
into the 4-Corners/Desert Southwest. Aside (perhaps) from an
increasing potential for small amplitude waves aloft.. forcing
will largely be driven by convective/mesoscale features.. i.e.
every bit as challenging as the past few days with regard to
temperatures, cloud cover, convective development/coverage/
evolution/hazards. Bottom line.. another day of widespread
convection appears likely.

.LONG TERM...(Monday night through Sunday)
Issued at 203 PM MDT Sun May 16 2021

Chances for afternoon/overnight storms remain for the entire
week. High temperatures are still forecasted to be near average
through Wednesday before going slightly above average to finish
the work week.

The pattern through the work week is still looking to be the same
to previous forecasts. Tuesday and Wednesday an upper cut-off low
approaches the area before diffusing into the larger flow late
Wednesday. From that point forward, a upper ridge sets up over the
Eastern CONUS with a upper trough over the Western CONUS that
puts the Tri-State area in southwest flow aloft. Near the surface,
lower MSLP remains over the Rocky Mountain Region with higher
surface pressure off to the east. Initially, the lower pressure is
to the south of the area until Wednesday when it flips to north
of the area. The weekend then may bring a low off the Front Range.

What this means is two different sets of expected conditions.
Tuesday and Wednesday are forecasted to be relatively cooler and
cloudier with high temperatures near 70 and chances for rain through
most of the day. Wednesday may be drier and warmer as the overall
weather pattern shifts during the day.

Thursday through Saturday is expected to be warmer and confine the
chances for rain and storms more into the afternoon and evening
hours. Highs during the time period are expected to be near 80.
Cloud cover will likely not be as persistent with sun during the
daytime hours. As for rain chances, guidance is still persistent on
keeping moisture available to the area though how much is uncertain
given the change in pattern. Synoptic lift will be questionable each
day as upper shortwaves may pass through the area and surface low
pressure centers are far enough from the area to have little effect.
However, there could be boundaries such as lingering outflows from
previous convection or maybe even a dryline. Also, with less clouds
and more heating during the daytime hours, enough CAPE may develop
to fire off storms. So all of this contributes to a greater chance
during the afternoon and evening hours with the potential for severe
weather each day depending on how much instability develops in the
area. It is too uncertain to determine each day right now, but will
continue to monitor during upcoming forecasts. So expect dry days
with storm chances increasing during the afternoon hours and the
potential for some to be severe during the end of the week. Some
showers may linger through the night and into the morning hours the
next day but chances are uncertain right now.

Sunday may bring a cold front to the area though guidance has been
moving this front around. Guidance also has not agreed on how/when
the upper trough will move from its position in the Western CONUS.
Ensembles also are fairly uncertain, but more members have it moving
east during the day Sunday. Currently am keeping Sunday warm but
will need to monitor timing/location changes of the front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 533 PM MDT Sun May 16 2021

VFR conditions are expected to continue through the 00Z TAF period
with potential for thunderstorms this evening into the early
morning hours over the MCK and GLD terminals. Thunderstorms are
expected to move into NW Kansas from western Colorado and west-
central Kansas. Confidence remains lower for storm activity over
the MCk terminal; however, due to the potential kept VCTS in the
TAFS through 15Z. Light ESE to ENE winds will prevail through the
TAF period. Of course, gusty/erratic winds can be expected in
vicinity of any thunderstorms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ027>029-041-042.

CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...KAK
AVIATION...KMK
Hazardous weather outlook, May 16, 11:02 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1002 AM MDT Sun May 16 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171615-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1002 AM MDT Sun May 16 2021 /1102 AM CDT Sun May 16 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms will develop in Colorado late this afternoon, tracking
eastward into western Kansas this evening. Severe thunderstorms
capable of producing quarter size hail and damaging winds are
possible, mainly along and south of Interstate 70 and west of Kansas
Highway 25 between 6 pm and 11 pm MDT.

Thunderstorms will persist over portions of northwest Kansas late
this evening into tonight. Locally heavy rainfall and isolated flash
flooding are possible, particularly in areas that received
significant rainfall during the past 24 hours. A Flash Flood Watch is
in effect for Wallace, Greeley, Wichita, Logan, and Gove counties in
Kansas.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Severe thunderstorms are possible during the late afternoon and
evening hours on Monday May 17th. Locally heavy rainfall and
isolated flash flooding are also possible.

Thunderstorms are possible during the afternoon and evening hours
each day for the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening, and
again on Monday.

Vincent

In the hours before

Special weather statement, May 16, 8:50 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
750 PM MDT Sun May 16 2021

KSZ001-002-013-014-170245-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
750 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 845 PM MDT/945 PM CDT/...

At 750 PM MDT/850 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northeast of
Goodland to 12 miles northwest of Levant. Movement was south at 5
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Goodland and Edson.

This includes Interstate 70 in Kansas between mile markers 19 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3947 10184 3927 10166 3959 10090 3973 10134
TIME...MOT...LOC 0150Z 018DEG 6KT 3947 10160 3954 10130

JN
Special weather statement, May 16, 8:58 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
758 PM MDT Sun May 16 2021

COZ091-170245-
Kit Carson County CO-
758 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIT CARSON COUNTY UNTIL
845 PM MDT...

At 758 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Thurman to 3 miles
northwest of Bonny Reservoir. These storms were nearly stationary.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Stratton, Flagler, Seibert and Vona.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 391 and 416.
 Highway 385 between mile markers 194 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10315 3957 10213 3949 10205 3943 10205
      3917 10315
TIME...MOT...LOC 0158Z 150DEG 3KT 3957 10314 3964 10222

JN
Special weather statement, May 16, 9:10 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
810 PM MDT Sun May 16 2021

COZ091-092-KSZ013-027-028-041-042-170245-
Kit Carson County CO-Cheyenne County CO-Wichita KS-Wallace KS-
Greeley KS-Logan KS-Sherman KS-
810 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...
NORTHWESTERN WICHITA...WALLACE...WEST CENTRAL LOGAN...NORTHEASTERN
GREELEY COUNTIES IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 845 PM MDT/945 PM CDT/...

At 809 PM MDT/909 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of
Burlington to 8 miles south of Wallace. These storms were nearly
stationary.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Sharon Springs, Weskan and Wallace.

This includes Highway 385 between mile markers 166 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 10239 3922 10186 3891 10141 3862 10156
TIME...MOT...LOC 0209Z 135DEG 4KT 3907 10224 3879 10158

JN
Special weather statement, May 16, 9:39 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
839 PM MDT Sun May 16 2021

COZ090-KSZ001-NEZ079-170345-
Yuma County CO-Cheyenne KS-Dundy NE-
839 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEASTERN
COLORADO...CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND DUNDY COUNTIES
IN SOUTHWESTERN NEBRASKA UNTIL 945 PM MDT/1045 PM CDT/...

At 839 PM MDT/939 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northeast of
Haigler to 14 miles east of Cope. Movement was northeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Wray, St. Francis, Benkelman, Bonny Reservoir, Bird City, Eckley and
Haigler.

This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4028 10152 3958 10152 3958 10280 3997 10280
      4030 10207
TIME...MOT...LOC 0239Z 205DEG 8KT 4012 10181 3960 10260

JN
Special weather statement, May 16, 9:42 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
842 PM MDT Sun May 16 2021

COZ091-KSZ013-014-170400-
Kit Carson County CO-Thomas KS-Sherman KS-
842 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON...THOMAS AND SHERMAN
COUNTIES UNTIL 1000 PM MDT/1100 PM CDT/...

At 841 PM MDT/941 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles southeast of
Thurman to 14 miles north of Brewster. Movement was south at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Colby, Goodland, Burlington, Stratton, Flagler, Brewster and Seibert.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 69.
 Interstate 70 in Colorado between mile markers 390 and 450.
 Highway 385 between mile markers 175 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10315 3956 10082 3914 10088 3911 10316
TIME...MOT...LOC 0241Z 005DEG 10KT 3956 10312 3957 10138

JN
Special weather statement, May 16, 9:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
849 PM MDT Sun May 16 2021

COZ091-092-KSZ027-028-041-042-170400-
Kit Carson County CO-Cheyenne County CO-Wichita KS-Wallace KS-
Greeley KS-Logan KS-
849 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND SOUTHERN KIT CARSON
COUNTIES IN EAST CENTRAL COLORADO...NORTHERN WICHITA...WALLACE...
LOGAN AND NORTHERN GREELEY COUNTIES IN WEST CENTRAL KANSAS UNTIL 1000
PM MDT/1100 PM CDT/...

At 849 PM MDT/949 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northeast of Boyero
to 11 miles south of Oakley. These storms were nearly stationary.

Penny size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Oakley, Cheyenne Wells, Sharon Springs, Weskan, Kit Carson, Winona
and Monument.

This includes Highway 385 between mile markers 136 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3911 10316 3913 10084 3870 10082 3870 10113
      3859 10113 3858 10205 3862 10205 3861 10317
TIME...MOT...LOC 0249Z 150DEG 2KT 3904 10316 3896 10084

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:04 PM CDTSpecial Weather StatementGLDSherman56 min
May 16, 7:42 PM CDTSpecial Weather StatementGLDGove, Logan, Sherman63 min
May 16, 8:50 PM CDTSpecial Weather StatementGLDSherman55 min
May 16, 9:10 PM CDTSpecial Weather StatementGLDWallace35 min
May 16, 9:34 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas11 min
May 16, 9:39 PM CDTSpecial Weather StatementGLDCheyenne66 min
May 16, 9:42 PM CDTSpecial Weather StatementGLDSherman, Thomas78 min
May 16, 10:03 PM CDTFlash Flood WarningGLDWallace3 hr
May 16, 10:11 PM CDTSpecial Weather StatementGLDWichita49 min
May 16, 10:52 PM CDTSpecial Weather StatementGLDCheyenne, Sherman53 min
May 16, 10:58 PM CDTSpecial Weather StatementGLDWichita62 min
May 16, 11:06 PM CDTFlash Flood WarningGLDGreeley, Wichita2 hr
May 17, 1:02 AM CDTAreal Flood WarningGLDWallace6 hr
May 17, 1:30 AM CDTAreal Flood WarningGLDGreeley, Wichita6 hr
May 17, 1:59 PM CDTFlash Flood WarningGLDLogan, Thomas2 hr
May 16, 7:04 PM CDTFlash Flood WarningGLDCheyenne3 hr
May 16, 7:14 PM CDTSpecial Weather StatementGLDCheyenne61 min
May 16, 7:40 PM CDTSevere Thunderstorm WarningGLDKit Carson35 min
May 16, 7:56 PM CDTTornado WarningGLDKit Carson18 min
May 16, 8:07 PM CDTSpecial Weather StatementGLDKit Carson23 min
May 16, 8:10 PM CDTSpecial Weather StatementGLDKit Carson35 min
May 16, 8:10 PM CDTTornado WarningGLDCheyenne, Kit Carson35 min
May 16, 8:16 PM CDTSevere Thunderstorm WarningGLDKit Carson29 min
May 16, 8:22 PM CDTFlash Flood WarningGLDKit Carson5 hr
May 16, 8:42 PM CDTSpecial Weather StatementGLDKit Carson63 min
May 16, 8:58 PM CDTSpecial Weather StatementGLDKit Carson47 min
May 16, 9:24 PM CDTFlash Flood WarningGLDKit Carson4 hr
May 16, 10:09 PM CDTAreal Flood WarningGLDCheyenne3 hr
May 16, 11:57 PM CDTSpecial Weather StatementGLDYuma63 min
May 17, 1:12 AM CDTAreal Flood WarningGLDKit Carson6 hr
May 17, 3:27 PM CDTFlash Flood WarningGLDYuma3 hr

Nearby

Special Weather Statements in Kansas, 2021Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.